Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2003, 9:36 PM EDT for Harlan County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 9:36 PM EDT (01:36 UTC)
- Expired
- Jun 11, 2003, 10:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Harlan County, KY
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435 WUUS53 KJKL 120136 SVRJKL KYC095-120200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 930 PM EDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARLAN COUNTY * UNTIL 1000 PM EDT * AT 930 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF DIZNEY...OR 15 MILES EAST OF HARLAN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK HOUSE AROUND 935 PM EDT. BIG BLACK MOUNTAIN AROUND 940 PM EDT. LYNCH AROUND 945 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO *** MPH. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3682 8317 3671 8299 3693 8285 3699 8297 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:20 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 11, 9:20 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 920 PM EDT WED JUN 11 2003 UPDATE TO REMOVE SEVERE TSRA WATCH AND LOWER TS TO CHANCE. REST LOOKS GOOD. SLGHT RISK ONLY FOR MTN COUNTIES AND ONLY QUESTIONABLE STORMS ARE MOVING THRU THAT AREA. WILL MENTION STRONG STORMS POSSIBLE. .JKL...NONE. DUSTY <<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<DH>>>>>>>>>>>>>>>>>>>>>>>>>>>> PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 320 PM EDT WED JUN 11 2003 WILL SEND POINT FORECAST AND IMAGES FROM GRIDDED DATA. LOOKS LIKE WE WILL BE ABLE TO DROP THE WATCH AROUND 4 PM...AND WILL SEND ZFP AND RDF AT THAT TIME. SBH --------------------------------------------------------------------- 252 PM EDT WED JUN 11 2003 FORECAST FOCUS REMAINS CONVECTION NEXT SEVERAL DAYS. MODELS DO NOT HAVE A GOOD HANDLE ON CONVECTION CURRENTLY AFFECTING CWFA. ETA..GFS...NGM HAVE TRIED TO SHOW MAIN CONVECTION TODAY NORTH AND WEST OF WHERE IT HAS BEEN OCCURRING. WILL BASE FIRST 6 HOURS OF FORECAST ON RADAR...SATELLITE TRENDS...AND HAVE HIGH POPS TO BEGIN THE TONIGHT PERIOD. MAIN SHORT WAVE TROF LIFTING OUT OF MID MS VALLEY AND WILL FINALLY MOVE NORTHEAST INTO OHIO ON THURSDAY AFTERNOON. WILL NEED TO KEEP CATEGORICAL TO LIKELY POPS UNTIL THEN. ANOTHER IN A SERIES OF SHORT WAVES FORECAST TO MOVE ACROSS TN VALLEY ON FRIDAY...CONTINUING THE THUNDERSTORM THREAT. AT THE SFC...COLD FRONT TO FINALLY PUSH INTO THE AREA SATURDAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING. 12Z GFS KEEPS FRONT HUNG UP OVER KY AND TN VALLEY THIS WEEKEND...WITH SERIES OF LOWS MOVING ALONG FRONT AND KEEPING THE THREAT OF RAIN RIGHT INTO EARLY NEXT WEEK. OVERALL TREND WILL BE FOR FRONT TO SLOWLY SAG SOUTH WITH DECREASING RAIN CHANCES BY EARLY NEXT WEEK. WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY. SBH --------------------------------------------------------------------- 1100 AM EDT WED JUN 11 2003 ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES INTO RICHER THETA-E AIR. HYSELL -------------------------------------------------------------- 415 AM EDT WED JUN 11 2003 THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM WITH SOUTHERN STREAM CONTRIBUTIONS. THE S/W LIST INCLUDES ONE OVER GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY AND THE OH VALLEY. RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE ACROSS CWA. ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW. UPSTREAM TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER APPROACHING WESTERN KY. THESE WILL KEEP ON A ENE PATH UNTIL DISSIPATION. ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS MORNING. PLACING OF HOURLY POPS TRICKY. OUR HIGHEST POPS TODAY ARE IN THE NORTH THIS MORNING. THIS TIMING POSSIBILITY MAY BE DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY EAST. SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE. TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES. THIS SHOULD BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND HIGH MOISTURE CONTENT. THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY FROM ORGANIZED CONVECTION TO THE NORTH. TONIGHT S/W CONTINUES TO APPROACH THE AREA. SPC SLIGHT RISK PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE. OUR POPS ON THU MAY BE ON THE LOW SIDE. .JKL...NONE. OUDEMAN
Hazardous weather outlook, Jun 11, 6:44 AM EDT, 14 hours 52 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 644 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES WITHIN THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL. THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN COUNTIES CLOSER TO THE WEST VIRGINIA BORDER. HEAVY RAIN WITH THESE THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN KENTUCKY. THUNDERSTORMS ARE FORECAST THROUGH MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ABOVE NORMAL ATMOSPHERIC MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY. OUDEMAN
In the hours before
Local storm report, Jun 11, 3:52 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
352 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0314 PM 6 SE INEZ KY FLASH FLOODS
06/11/03 MARTIN WATER BACKING UP OVER
HIGHWAY 2032 AT JUNCTION OF
FROG POND ROAD NOT COMPLETE
BLOCKED. REPORTED BY
DISPATCH.Local storm report, Jun 11, 4:30 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
430 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM FISTY KY .75 INCH HAIL
06/11/03 KNOTT REPORTED BY PERSON AT
CLEAR CREEK FREE CHURCH.
CMLocal storm report, Jun 11, 5:57 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
557 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 N PIKEVILLE KY WIND DAMAGE
06/11/03 PIKE COUPLE OF TREES DOWN ON
RACOON ROAD.REPORTED BY
DISPATCH.
CMNearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.